Tornadoes · United States · Illinois · 2021
EF2 tornado, Virginia to Newmansville, Illinois, December 10, 2021
From Virginia to Newmansville, this EF2 tornado ran 12.8 miles across Cass County on December 10, 2021, touching down at 7:47 PM CST and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- December 10, 2021
- Touchdown
- 7:47 PM CST (01:47 UTC)
- Lifted
- 7:59 PM CST (01:59 UTC)
- On the ground
- 12 minutes
- Path length
- 12.8 miles (20.5 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cass County
- Touchdown point
- 39.895, -90.240
- Lift-off point
- 40.010, -90.051
- Record number
- 2112101947-01
The damage survey
52 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 125 mph.
- fir tree with broken branches top half
- Roof panel of outbuilding dented
- Power pole broken. Corn stubble strewn across road
- Several farm buildings collapsed
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A deepening area of low pressure tracked from near Kansas City during the afternoon of December 10th to southern Lake Michigan by the pre-dawn hours of December 11th. An unseasonably warm and moist airmass surged northward ahead of the system, resulting in high temperatures reaching the lower to middle 60s across central Illinois. As the low and an associated vigorous short-wave trough interacted with the moderately unstable and highly sheared environment, several clusters of strong to severe thunderstorms developed during the late afternoon and evening of the 10th. Numerous rotating cells were observed, with a total of 6 tornadoes touching down across central Illinois. 5 of the tornadoes were rated EF-2, including one that injured a person just north of Herrick in Shelby County.
A tornado touched down about 4 miles south-southwest of Virginia at 7:47 PM CST. The tornado tracked northeastward, heavily damaging a farmstead on Parlier Road about a half mile west of highway 78. Here, a house had significant damage to its roof and several farm buildings were completely demolished. One horse was killed and another injured. The tornado crossed highway 78 about a half mile north of Prairie Creek. It damaged approximately 15 power poles on Conover Road and overturned several storage tanks nearby. After crossing highway 125 about 2 miles southeast of Virginia, the remainder of the track mainly consisted of damage to trees. It crossed much of the Panther Creek Fish & Wildlife Area before lifting about 2 miles west-northwest of Newmansville at 7:59 pm.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
32 minutes of warning. NWS ILX issued a tornado warning for this county at 01:15 UTC, 32 minutes before the tornado touched down, in force until 02:00 UTC.
The county was under a tornado watch, issued at 23:20 UTC and running to 03:07 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 09:57 UTC | 17:00 UTC | Dense Fog Advisory | ILX |
| 23:20 UTC | 03:07 UTC | Tornado Watch | ILX |
| 01:15 UTC | 02:00 UTC | Tornado Warning | ILX |
| 01:54 UTC | 02:10 UTC | Tornado Warning | ILX |
| 11:48 UTC | 17:42 UTC | Wind Advisory | ILX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:47 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Dec 10, 6:44 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Dec 10, 6:44 PM CST, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 644 PM CST Fri Dec 10 2021 .MESOSCALE DISCUSSION... Issued at 643 PM CST Fri Dec 10 2021 Deep low pressure is analyzed over NW MO this hour with a warm front draped to the east to near/north of Peoria to Bloomington. Within the warm sector, dew points have increased into the upper 50s to lower 60s which is contributing to seasonably strong instability moving into the region. Latest RAP indicates that 500-1000 J/kg overspreading most of central Illinois in the next few hours. Currently monitoring a broken line of storms moving across the Mississippi River. Strong winds aloft will result in bulk shear in excess of 60kt much of which is falling in the lowest 2-3 km. Backed surface flow, very strong effective SRH, and low LCLs of 500-750m all point to a favorable tornado environment over central Illinois. Do anticipate that additional weather watches will be needed downstream of Tornado Watch 553 which remains in effect until 11 pm this evening. && .SYNOPSIS... Issued at 255 PM CST Fri Dec 10 2021 A strong low pressure system is moving across the Midwest. Across central Illinois, fog, light rain, and scattered showers are expected into the evening. Late tonight into the overnight, severe thunderstorms are expected as a cold front moves through the area, with damaging winds and tornadoes the primary hazards. Behind the cold front, strong winds gusting up to 50 mph are expected. && .SHORT TERM...(This evening through Saturday) ISSUED AT 255 PM CST Fri Dec 10 2021 A potent mid-latitude cyclone is bringing widespread impactful weather to the central CONUS. The surface low pressure system was located near Kansas City at 20z/2pm, with a cold front extending southwest through Kansas into western Oklahoma and a warm front extending eastward through northern Missouri and central Illinois. There are several areas of focus with this system including (1) continuing widespread fog, (2) non-severe precipitation Friday afternoon, (3) severe weather Friday night, and (4) strong synoptic winds behind the cold front. (1) Dense fog developed east of the Illinois river this morning, and has been slow to dissipate. While visibilities have gradually improved, nearly all of central Illinois remains socked in with fog this afternoon. Visibilities are generally 1/2 to 2 miles, but a few areas of patchy fog remain. Gradual improvement should continue into the evening. (2) A couple areas of non-severe precipitation are ongoing across central Illinois this afternoon. Elevated showers developed north of the warm front, near the I-74 corridor as of 2 PM, at the leading edge of a 700-mb jet. Further south, isentropic ascent has resulted in a band of light rain. Both of these precipitation zones will continue to lift northeast through central Illinois over the next few hours. (3) As warm air and moisture continue to advect northward, a concerning severe weather setup will exist across the warm sector into the overnight hours. This system is quite dynamic, with an expansive, strong wind field above the warm sector, including a widespread area of 50-60 knot SSW winds at 850 mb. With southerly winds at the surface, there will be clockwise turning of the wind with height. Model soundings indicate deep layer shear in excess of 70 knots, with effective SRH of 200-300 m2/s2 and 0-1 km shear of 35-40 knots. These wind profiles are capable of supporting organized, rotating convection, and when combined with a thermal profile that appears increasingly favorable (more on that below) damaging winds and tornadoes will be possible. As noted in this morning's AFD update, the thermal profiles have trended more favorable. Dewpoints near 60 are expected to advect as far north as the I-74 corridor, with 1000 J/kg of MUCAPE possible southward from there. In addition to moisture advecting further northward, the trend has been towards steeper mid-level lapse rates. While damaging winds and tornadoes remain the primary hazards, the hail threat should not be ignored. Forecast values of the significant hail parameter have trended upward, from less than 1 in previous model runs to 1-2 in the most recent guidance. In terms of event evolution, into the evening hours model soundings show an elevated mixed layer/capping inversion atop a very saturated low-level layer. The capping should help limit surface-based thunderstorm development across central Illinois through the evening. Into the overnight hours, strong warm air advection will keep temperatures in the 60s across the warm sector. Soundings show the cap eroding across central Illinois between 02-05z (8pm- 11pm), at which point surface-based convection will be able to develop and pose a threat of all severe hazards. Storms may initially be discrete as they develop, but with deep layer shear vectors nearly parallel to the cold front (which will be the primary forcing mechanism), upscale growth is favored, resulting in a linear or quasi-linear storm mode. The peak severe weather threat across central Illinois will be between 02z-09z (8pm-3am). Given the dynamic nature of the system, storm motion is expected to be quite fast (60 mph or greater). With fast-moving, nocturnal severe thunderstorms expected, it is imperative to have a way to receive severe weather alerts overnight! (4) The cold front and any associated precipitation should exit the area before daybreak on Saturday. In the cold air advection regime behind the front, pressure rises will help mix down strong westerly wind gusts. Soundings from a variety of models universally support 45+ mph gusts across much of the CWA. At several locations, the ensemble mean peak wind gust is right at advisory criteria (45 mph) and several ensemble members show gusts in excess of 50 mph. The signal for gusty winds becomes a little weaker west of the Illinois River and south of I-72, so held those areas out of the wind advisory for now, but additional expansion may be needed. Even if advisory criteria are not met in these locations, wind gusts of 35-40 mph are still expected. Winds should start to weaken by late Saturday morning, with gusts dropping below 30 mph by mid-afternoon. Saturday's high temperatures will occur shortly after midnight, with temperatures falling sharply behind the cold front. Most of the area will only manage to reach the upper 30s during the daytime hours on Saturday. Combined with the gusty winds, it will feel quite cold on Saturday. .LONG TERM...(Sunday through Friday) ISSUED AT 255 PM CST Fri Dec 10 2021 As our impactful low-pressure system departs, surface high pressure establishes over the southeastern US late this weekend. This sets the stage for a period of well-above average temperatures as southerly flow persists for much of next week. Temperatures warm each day Sunday through Wednesday, with Wednesday looking like the warmest day of next week. Wednesday high temperatures are currently forecast to be in the mid-60s to near 70, which is 20-25 degrees above average! There are indications that another mid-latitude cyclone will sweep a cold front through the area next Thursday, resulting in precipitation chances. There will be plenty of time to monitor this system as we move into next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 521 PM CST Fri Dec 10 2021 Deep low pressure will lift from northern MO to northern IL this evening with a trailing cold front sweeping across central Illinois. Rain and IFR ceilings with variable visibility will be in place ahead of the low this evening, then a line of strong to severe thunderstorms will move across the terminals associated with the cold front. Behind the front, strong west to northwest winds gusting in excess of 30 kt are expected overnight through much of the day. Ceilings should improve back to MVFR behind the front with possible clearing late in the day. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 3 AM to 3 PM CST Saturday for ILZ028>031-037- 038-042>046-053. && MESOSCALE...Deubelbeiss SYNOPSIS...Erwin SHORT TERM...Erwin LONG TERM...Erwin AVIATION...Deubelbeiss
Hazardous weather outlook, Dec 10, 3:08 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 308 PM CST Fri Dec 10 2021 ILZ027-036-040-041-047>052-111200- Cass-Christian-Fulton-Knox-Mason-Menard-Morgan-Sangamon-Schuyler- Scott- 308 PM CST Fri Dec 10 2021 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Strong to severe thunderstorms are possible this evening. The primary threat will be damaging winds, though a few tornadoes cannot be ruled out, especially in areas closer to I-72. West winds will increase after midnight, and will be gusting over 40 mph before sunrise. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... West winds will gust from 40 to 45 mph into Saturday morning, before diminishing. This will cause difficult travel for high profile vehicles, especially on north to south oriented roadways. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening between 7 PM and 11 PM. ILZ028>031-037-038-042>046-053-111200- Champaign-De Witt-Logan-Macon-Marshall-McLean-Peoria-Piatt-Stark- Tazewell-Vermilion-Woodford- 308 PM CST Fri Dec 10 2021 ...WIND ADVISORY IN EFFECT FROM 3 AM TO 3 PM CST SATURDAY... This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Strong to severe thunderstorms are possible later this evening, continuing until midnight close to the Indiana border. Damaging winds and a few tornadoes are likely, especially from Bloomington to Danville south. West winds will increase after midnight, and will be gusting to around 45 mph before sunrise. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... West winds will gust from 40 to 45 mph into Saturday morning, before diminishing. This will cause difficult travel for high profile vehicles, especially on north to south oriented roadways. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely tonight. The most likely time frame is between 8 pm and midnight. ILZ054>057-061>063-066>068-071>073-111200- Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham- Jasper-Lawrence-Moultrie-Richland-Shelby- 308 PM CST Fri Dec 10 2021 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... There is an enhanced risk of severe storms tonight, threat level of 3 on a scale of 1 to 5. Damaging winds and scattered tornadoes are the main concerns. There is potential for a few of the tornadoes to be on the stronger side. After the storms exit, west winds will increase and gust to around 40 mph before sunrise. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... West winds will gust over 40 mph through Saturday morning before diminishing. This will cause difficult travel for high profile vehicles, especially on north to south oriented roadways. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely tonight. The most likely time is between 8 pm and 2 am. Geelhart
In the hours before
Local storm report, Dec 10, 7:38 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
738 PM CST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FUNNEL CLOUD MEREDOSIA 39.83N 90.56W
12/10/2021 MORGAN IL TRAINED SPOTTER
&&
MBLocal storm report, Dec 10, 7:39 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
739 PM CST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG MEREDOSIA 39.83N 90.56W
12/10/2021 MORGAN IL TRAINED SPOTTER
SEVERAL LARGE TREE BRANCHES WERE BLOWN DOWN.
ESTIMATED WIND GUSTS OF 65-75 MPH.
&&
MBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
1.8 hours before the tornado, 133 km from the path. December 11, 2021.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -33 J/kg
- Surface CAPE
- 6 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 357 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.1 K/km
Lincoln, IL (KILX), 12:00Z
10.2 hours after it, 133 km from the path. December 11, 2021.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -104854 J/kg
- Surface CAPE
- 18 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 105 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -200 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.8 K/km
The radar
The Lincoln radar (KILX), 72 km away, was scanning. The volume nearest the touchdown began at 01:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:11 UTC | TSTM WND DMG | 2 N Perry | Pike, IL | PIKE COUNTY DISPATCH REPORTED 3-4 TREES DOWN AT THIS INTERSECTION OF HIGHWAYS 104 AND 107, KNOWN AS PERRY JUNCTION. ILLINOIS DOT WAS CALLED OUT FOR REMOVAL. TIME ESTIMATED USING RADAR. |
| 01:12 UTC | TSTM WND DMG | Griggsville | Pike, IL | TRANSFORMER BLOWN AND POWER LINES DOWN IN THE CITY OF GRIGGSVILLE. |
| 01:15 UTC | NON-TSTM WND GST 52 | 2 Ne Pittsfield | Pike, IL | AWOS STATION KPPQ PITTSFIELD. |
| 01:30 UTC | FUNNEL CLOUD | Meredosia | Morgan, IL | |
| 01:30 UTC | TSTM WND DMG | Meredosia | Morgan, IL | SEVERAL LARGE TREE BRANCHES WERE BLOWN DOWN. ESTIMATED WIND GUSTS OF 65-75 MPH. |
| 01:50 UTC | TSTM WND DMG | 3 Nnw Literberry | Cass, IL | TREES AND POWER LINES WERE BLOWN DOWN. |
| 01:54 UTC | TORNADO | 3 Nw Philadelphia | Cass, IL | AT LEAST ONE HOME WAS DAMAGED...WITH MAJOR STRUCTURAL DAMAGE TO SURROUNDING BUILDINGS. |
| 02:07 UTC | TORNADO | Atterberry | Menard, IL | CORRECTS PREVIOUS TORNADO REPORT FROM ATTERBERRY. DELAYED REPORT...THE STORM THAT PRODUCED AN EF2 TORNADO IN CASS COUNTY RESULTED IN ANOTHER TOUCHDOWN IN MENARD COUNTY. IT BEGAN ABOUT A HALF MILE EAST OF ATTERBERRY, WHER |
| 02:07 UTC | TORNADO | Atterberry | Menard, IL | DELAYED REPORT...PAIR OF METAL SHEDS WERE SIGNIFICANTLY DAMAGED. |
| 02:16 UTC | TSTM WND DMG | 4 Nw Green Valley | Tazewell, IL | SIDING WAS DAMAGED ON A HOUSE AND NUMEROUS POWER POLES WERE BLOWN DOWN ALONG WEIR ROAD BETWEEN JACOB AND WAGONSELLER ROAD. |
| 02:19 UTC | TSTM WND DMG | 2 N Green Valley | Tazewell, IL | A FARM IRRIGATION UNIT WAS FLIPPED INTO A DITCH ON GOEKEN ROAD JUST EAST OF RT 29. |
| 02:25 UTC | TSTM WND DMG | Chatham | Sangamon, IL | POWER LINES WERE BLOWN DOWN NEAR RT 4 AND COTTONWOOD DRIVE SOUTH OF THE WALGREENS. |
| 02:33 UTC | TSTM WND GST 60 | 1 Nnw Capital Airport | Sangamon, IL | CORRECTS TIME ON PREVIOUS TSTM WND GST REPORT FROM 1 NNW CAPITAL AIRPORT. ASOS STATION KSPI SPRINGFIELD CAPITAL AP. |
| 02:36 UTC | TSTM WND DMG | 1 Nw Buffalo | Sangamon, IL | SEVERAL POWER POLES BLOWN DOWN IN THE SAME DIRECTION. TIME ESTIMATED BY RADAR. |
| 02:52 UTC | TSTM WND GST 60 | 1 Nnw Capital Airport | Sangamon, IL | ASOS STATION KSPI SPRINGFIELD CAPITAL AP. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of December 10, 2021
32 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 10 | 4:12 PM CST | EF0 | Elmore, AL | 0.2 | 50 | |||
| December 10 | 6:13 PM CST | EF1 | Webster, MO | 6.3 | 75 | $350,000 | ||
| December 10 | 6:15 PM CST | Unrated | Jackson, AR | 6.7 | 150 | |||
| December 10 | 6:40 PM CST | EF0 | Poinsett, AR | 3.0 | 50 | $25,000 | ||
| December 10 | 6:55 PM CST | EF0 | Montgomery, MO | 4.3 | 50 | $25,000 | ||
| December 10 | 6:57 PM CST | EF1 | Craighead, AR | 6.1 | 150 | $125,000 | ||
| December 10 | 7:03 PM CST | EF0 | Craighead, AR | 1.3 | 50 | $25,000 | ||
| December 10 | 7:07 PM CST | EF4 | Monette–Braggadocio tornado, Arkansas, Missouri and Tennessee | 81.2 | 1,800 | 8 | 14 | $14 million |
| December 10 | 7:32 PM CST | EF3 | Defiance–Harvester tornado, MO | 27.3 | 150 | 1 | 2 | $3.4 million |
| December 10 | 7:37 PM CST | EF1 | Stone, MO | 0.6 | 75 | $500,000 | ||
| December 10 | 7:49 PM CST | EF1 | Taney, MO | 1.6 | 100 | $120,000 | ||
| December 10 | 8:06 PM CST | EF1 | Jackson, AR | 0.5 | 80 | $100,000 | ||
| December 10 | 8:07 PM CST | EF2 | Menard, IL | 4.6 | 250 | |||
| December 10 | 8:13 PM CST | EF2 | Woodruff, AR | 10.5 | 500 | 3 | $510,000 | |
| December 10 | 8:27 PM CST | EF3 | Edwardsville tornado, IL | 4.2 | 300 | 6 | 1 | $5.0 million |
| December 10 | 8:30 PM CST | EF1 | Jackson, AR | 0.5 | 30 | $50,000 | ||
| December 10 | 8:30 PM CST | EF1 | Craighead, AR | 4.6 | 75 | $100,000 | ||
| December 10 | 8:32 PM CST | EF1 | Muhlenberg, KY | 2.7 | 75 | $100,000 | ||
| December 10 | 8:39 PM CST | EF1 | Obion, TN | 0.7 | 100 | $5,000 | ||
| December 10 | 8:41 PM CST | EF0 | Obion, TN | 3.1 | 80 | $100,000 | ||
| December 10 | 8:43 PM CST | EF0 | Obion, TN | 0.4 | 50 | $5,000 | ||
| December 10 | 8:45 PM CST | EF0 | Poinsett, AR | 0.5 | 25 | $25,000 | ||
| December 10 | 8:51 PM CST | EF0 | Poinsett, AR | 0.1 | 20 | $10,000 | ||
| December 10 | 8:53 PM CST | EF2 | Bond, IL | 41.5 | 690 | 1 | $10,000 | |
| December 10 | 8:54 PM CST | EF4 | Mayfield tornado, Kentucky | 168.5 | 2,600 | 57 | 515 | $25,000 |
| December 10 | 9:11 PM CST | EF2 | Poinsett, AR | 3.6 | 250 | $6.3 million | ||
| December 10 | 9:50 PM CST | EF2 | Shelby, IL | 15.9 | 200 | |||
| December 10 | 10:05 PM CST | EF2 | Reynolds, MO | 6.9 | 300 | |||
| December 10 | 10:05 PM CST | EF0 | Lake, IN | 4.8 | 100 | |||
| December 10 | 10:18 PM CST | EF1 | Coles, IL | 6.3 | 100 | |||
| December 10 | 10:32 PM CST | EF3 | Dresden–Pembroke tornado, Tennessee and Kentucky | 122.6 | 2,000 | 38 | $17 million | |
| December 10 | 10:41 PM CST | EF2 | Edgar, IL | 3.6 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.